Georgia, 2005

Damaging Winds in Georgia, January 13, 2005

January 13, 2005 · NWS FFC · 6 events in 6 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 13, 2:20 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 13, 2:20 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EST THU JAN 13 2005

.SHORT TERM...
LINE OF STRONG SHOWERS...MAYBE SOME THUNDER...MOVING INTO WRN
GEORGIA HAS WEAKENED OVER THE PAST FEW HOURS BUT STILL POSE A THREAT
OF PRODUCING GUSTY WINDS. EXPECT THIS LINE TO WEAKEN AS IT MOVES
INTO SLIGHTLY MORE STABLE AIR OVER GEORGIA. HOWEVER...ENOUGH
INSTABILITY REMAINS AHEAD OF THE COLD FRONT TO PRODUCE WIDESPREAD
RAIN WHICH WILL SPREAD OVER THE ENTIRE CWA TONIGHT. THE MODELS HAVE
A PRETTY GOOD HANDLE ON THIS WITH MINOR DIFFERENCES. COLD FRONT
PROGGED TO ENTER NORTHWEST GEORGIA THIS EVENING...AND BE ACROSS THE
CWA BY FRIDAY 12Z. AREAS OF LIGHT RAIN WILL REMAIN OVER THE EXTREME
SOUTHEAST PART OF THE CWA FRIDAY MORNING...BUT BY FRIDAY NOON THE
PRECIP WILL HAVE ENDED. TEMPS FRIDAY THROUGH THE WEEKEND...ALTHOUGH
THEY WILL BE MUCH COLDER THAN THE PAST COUPLE OF WEEKS...WILL BE
MORE OF CLIMO WITH HIGHS IN THE 40S AND 50S AND LOWS IN THE 20S AND
30S. A WEAK IMPULSE WILL MOVE ACROSS THE STATE SATURDAY AFTERNOON
BUT EXPECT ONLY A FEW CLOUDS.

.LONG TERM...
MODELS PRETTY CONSISTENT THROUGH DAY 7 WITH SOME MINOR DIFFERENCES
IN THE SHORT WAVE LOCATIONS. HOWEVER NORTHWEST FLOW WILL KEEP GA DRY
THROUGH DAY 7 AND THE ONLY MOISTURE THAT THE SHORT WAVES WILL BRING
WILL BE IN THE FORM OF CLOUDS. TEMPERATURES WILL BE CLOSE TO CLIMATE
WITH HIGHS IN THE 40S AND 50S AND LOWS IN THE 20S AND 30S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     47 54 32 53 / 99 10 00 00
ATHENS      51 55 33 51 / 99 10 00 00
GAINESVILLE 47 53 30 50 / 99 10 00 00
ROME        44 56 28 52 / 99 10 00 00
COLUMBUS    50 57 35 56 / 99 10 00 00
MACON       51 59 33 56 / 99 20 00 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 17
Hazardous weather outlook, Jan 13, 2:01 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EST THU JAN 13 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
201 PM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
A FRONTAL SYSTEM WILL BE APPROACHING GEORGIA LATE THIS AFTERNOON AND
THIS EVENING. AHEAD OF THIS BOUNDARY...EXPECT INCREASING INSTABILITY
AND MOISTURE.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM WEST
TO EAST FROM 200 PM THROUGH 900 PM.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PARTS OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. CAPE WILL BE AROUND
300 TO 700...WITH HELICITY VALUES EXPECTED TO BE AROUND 250 TO 350.
THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS OF 55
MPH OR GREATER AND HAIL TO THE SIZE OF DIMES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...
ISOLATED THUNDERSTORMS ARE EXPECTED TO END FRIDAY MORNING AS THE COLD
FRONT PASSES THROUGH THE AREA. OTHERWISE NO OTHER HAZARDOUS WEATHER
IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jan 13, 12:52 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EST THU JAN 13 2005

GAZ001-002-131815-

1252 PM EST THU JAN 13 2005

AT 1247 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF NEW ENGLAND TO 14
MILES SOUTHWEST OF RISING FAWN...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 120 PM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 96 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
January 13, 2:45 PM EST to 3:00 PM EST
Where
Polk County, Cedartown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.017, -85.250

A storm spotter and the public reported that a storage building was overturned and some trees were blown down. The damage was caused by straight-lined winds associated with a line of showers and thunderstorms.

Thunderstorm Wind, Bartow

When
January 13, 3:20 PM EST
Where
Bartow County, 3 mi S of Adairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
34.317, -84.950

The public reported that straight-lined winds associated with a line of showers and thunderstorms caused damage to a chicken house. Some of the doors were blown off, some of the tins in the coops were blown away, and several shingles were blown off.

Thunderstorm Wind, Sumter

When
January 13, 4:05 PM EST to 4:25 PM EST
Where
Sumter County, Americus
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
32.067, -84.233

The Americus Times Recorder reported that strong winds, associated with an area of showers and thunderstorms, caused considerable damage around the county. Several large pine trees were blown down, several causing damage to homes. Another tree fell on a vehicle while being driven down Packinghouse Road. Another road was blocked by a large fallen pine tree, which caused workers in an emergency vehicle to go into the ditch when they attempted to go around it. A number of trees and power lines were down in the eastern portion of the county. Approximately 200-300 people were left without power during the evening hours.

Thunderstorm Wind, Dawson

When
January 13, 4:50 PM EST
Where
Dawson County, Amicalola
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.550, -84.250

The Dawson County Emergency Management Director reported that straight-lined winds associated with a line of showers and thunderstorms destroyed a 3-year old chicken house in the Amicalola Falls area.

Thunderstorm Wind, Muscogee

When
January 13, 4:55 PM EST
Where
Muscogee County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
BROADCAST MEDIA
Coordinates
32.483, -84.967

A meteorologist with a local Columbus TV station reported that strong straight-lined winds, and possibly a microburst, associated with a line of showers and thunderstorms caused damage to the roof of a dermatologist's office, blew down several trees, and damaged the Columbus Welcome Sign on Interstate 185.

Thunderstorm Wind, Wilkes

When
January 13, 6:09 PM EST
Where
Wilkes County, Washington
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -82.733

The Wilkes County Emergency Management Director reported that a small, 10 by 16 foot, aluminum outbuilding was flipped over by a thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435351, 5435352, 5435355, 5435353, 5435354, 5435350.